Weight gain with Prolia

Posted by laura1965 @laura1965, May 29 8:08am

On April 9 I received the Prolia injection. Within six weeks I gained 4 pounds and several inches. I have always been very petite and thin, so this was a shock. Has anyone else experienced this with the injection?

Hi @laura1965. Great question on weight gain (as a side effect) with Prolia injections. I would like to bring into the conversation @sue225 @contentandwell @migizii who have all had some experience with Prolia. As I was researching this a little, I was able to find the following information on https://www.medicalnewstoday.com/articles/prolia#side-effects

From Website:

Weight gain itself wasn’t reported as a side effect during clinical trials of Prolia. However, some people taking Prolia did have swelling in their arms or legs. And with swelling, your body weight can be quickly increased.
In clinical trials of women who’d gone through menopause and who were taking Prolia for osteoporosis, 4.9% had swelling in their arms or legs. In comparison, 4% of the women taking a placebo (no active drug) had swelling. During studies, people taking Prolia for other conditions didn’t report any swelling in their arms or legs.
If you have weight gain or swelling of your arms or legs while you’re taking Prolia, talk with your doctor. They may be able to recommend ways to help reduce this side effect.
_____________________________________________________

Have you mentioned this side effect to your provider yet? Have you had any other side effects with Prolia?

REPLY

Hi @laura1965 I am petite and slim. (107 lbs). No weight gain after three injections. I've had other issues with Prolia and have to make a decision very soon whether to have no.4, or have the infusion of Reclast . Laura, did your doctor tell you that you cannot stop taking Prolia without going on what is referred to as a "relay" drug. There is a risk of getting vertebral fractures when you do that. So Prolia needs to be replaced with another med .Ask your doctor and ask the doctor about weight gain. Also google Prolia's website and read what is listed. Comparisons are always shown between the placebo group and those on Prolia during the clinical studies.

REPLY
@kellyhahn1

Hi @laura1965. Great question on weight gain (as a side effect) with Prolia injections. I would like to bring into the conversation @sue225 @contentandwell @migizii who have all had some experience with Prolia. As I was researching this a little, I was able to find the following information on https://www.medicalnewstoday.com/articles/prolia#side-effects

From Website:

Weight gain itself wasn’t reported as a side effect during clinical trials of Prolia. However, some people taking Prolia did have swelling in their arms or legs. And with swelling, your body weight can be quickly increased.
In clinical trials of women who’d gone through menopause and who were taking Prolia for osteoporosis, 4.9% had swelling in their arms or legs. In comparison, 4% of the women taking a placebo (no active drug) had swelling. During studies, people taking Prolia for other conditions didn’t report any swelling in their arms or legs.
If you have weight gain or swelling of your arms or legs while you’re taking Prolia, talk with your doctor. They may be able to recommend ways to help reduce this side effect.
_____________________________________________________

Have you mentioned this side effect to your provider yet? Have you had any other side effects with Prolia?

Jump to this post

@kellyhahn1 @laura1965 I apologize if somewhere I gave the impression that I had used Prolia, I am not yet on anything for my osteoporosis but have been following this forum to learn as much as I can from other people who have used osteoporosis drugs.

At this point, I think I will probably go with Reclast despite hating that it will stay in my system for a year. It has been recommended by two endocrinologists, my PCP. Also, a close friend whose husband is a recently retired OB/GYN has been using it with no serious side-effects. I asked my endocrinologist about Tymlos and for some reason she preferred Reclast. I think I need to pursue that further.

Were it not for COVID I would have been on something by now.
JK

REPLY
@contentandwell

@kellyhahn1 @laura1965 I apologize if somewhere I gave the impression that I had used Prolia, I am not yet on anything for my osteoporosis but have been following this forum to learn as much as I can from other people who have used osteoporosis drugs.

At this point, I think I will probably go with Reclast despite hating that it will stay in my system for a year. It has been recommended by two endocrinologists, my PCP. Also, a close friend whose husband is a recently retired OB/GYN has been using it with no serious side-effects. I asked my endocrinologist about Tymlos and for some reason she preferred Reclast. I think I need to pursue that further.

Were it not for COVID I would have been on something by now.
JK

Jump to this post

JK, someone on another site I follow (called Prolia Side Effects on FB) mentioned that she is on slow release Actonel. It is a bisphosphonate in pill form and if it gives you any problems at least you can stop taking it. I still think I will have to go with Reclast. Eventhough Actonel is slow-release, still wonder about g.i. side effects. Plan to ask my endocrinologist about during June telephone appointment.

REPLY
@sue225

JK, someone on another site I follow (called Prolia Side Effects on FB) mentioned that she is on slow release Actonel. It is a bisphosphonate in pill form and if it gives you any problems at least you can stop taking it. I still think I will have to go with Reclast. Eventhough Actonel is slow-release, still wonder about g.i. side effects. Plan to ask my endocrinologist about during June telephone appointment.

Jump to this post

@sue225 Thanks, Sue.
There are so many questions to ask, it's mind-boggling. I sure wish there was some medication that was less problematic. I know some people refuse to take these medications because of the side-effects and try to just use diet to achieve comparable results but I don't think that works, and in my opinion, even though there is some risk, the thought of a hip fracture is much worse.
JK

Liked by sue225

REPLY

In my case, based on my dexa results over a number of years, diet and all the calcium and vit k and d, in the world etc. was never going to restore my bone density. I am one of those difficult patients who has trouble with meds, however, the side effects from a hip fracture are painful and devastating. I agree with everything you've said.

REPLY
@kellyhahn1

Hi @laura1965. Great question on weight gain (as a side effect) with Prolia injections. I would like to bring into the conversation @sue225 @contentandwell @migizii who have all had some experience with Prolia. As I was researching this a little, I was able to find the following information on https://www.medicalnewstoday.com/articles/prolia#side-effects

From Website:

Weight gain itself wasn’t reported as a side effect during clinical trials of Prolia. However, some people taking Prolia did have swelling in their arms or legs. And with swelling, your body weight can be quickly increased.
In clinical trials of women who’d gone through menopause and who were taking Prolia for osteoporosis, 4.9% had swelling in their arms or legs. In comparison, 4% of the women taking a placebo (no active drug) had swelling. During studies, people taking Prolia for other conditions didn’t report any swelling in their arms or legs.
If you have weight gain or swelling of your arms or legs while you’re taking Prolia, talk with your doctor. They may be able to recommend ways to help reduce this side effect.
_____________________________________________________

Have you mentioned this side effect to your provider yet? Have you had any other side effects with Prolia?

Jump to this post

Hi @laura1965. This is @migizii. I have not experienced weight gain during the time I have taken Prolia.

REPLY
Please login or register to post a reply.